The Federal Drug Administration has recently warned that some common acid-reducing medications may increase the risk of Clostridium difficile (C-diff) infection-related diarrhea.
C-diff is a bacterial infection that causes inflammation and damage to the lining of the colon leading to severe diarrhea. Typically the infection occurs after antibiotic therapy, when too much helpful bacteria has been destroyed allowing the C-diff bacteria to flourish.
Patients with C-diff infections tend to be sicklier with more complicated illnesses than those without the disease. The most common symptom of C-diff infections is frequent, persistent diarrhea. If left untreated, the infection can cause severe dehydration resulting in diseases of the kidney, bowel or colon, or even death.
In recent years, C-diff infections have become more common, and one strain of the infection has developed a greater toxicity and resistance to antibiotics making it harder to treat. Many physicians believe that this trend is a result of overuse of antibiotics, but new data suggests that overuse of heavily advertised acid-reducing drugs may also be a cause.
According to recent FDA reports, proton pump inhibitors which are commonly prescribed for gastrointestinal conditions such as acid reflux disease and stomach ulcers may raise the risk for C-diff infection.
Studies indicate that people taking powerful PPIs, including popular brands such as Nexium, Prilosec, and Prevacid, were nearly three times more likely to be diagnosed with C-diff as those not on the drugs. Gastric acid suppressants such as Zantac and Pepcid may also make it easier for the C-diff infection to survive and multiply in the digestive tract.
Short-term use of acid-fighting drugs for occasional heartburn is not linked to an increased risk of infection in otherwise healthy people. And a prescribed, long-term use of these medications under a doctor’s supervision is generally safe.
But, if you are on long-term proton pump inhibitors or gastric acid suppressants and develop diarrhea that persists for more than three days, see your doctor. A change in medication could make a positive change in your health.